Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 42, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 5, 2003, 8:43 AM EST for Jackson County, Lawrence County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 8:43 AM EST (13:43 UTC)
- Expired
- May 5, 2003, 9:30 AM EST
- In force
- 47 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Jackson County, IN, Lawrence County, IN
The radar
The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 706 m²/s²
- 0-3 km storm-relative helicity
- 1070 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459 WUUS53 KIND 051343 SVRIND INC071-093-051430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 842 AM EST MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL INDIANA THIS INCLUDES THE CITY OF SEYMOUR EASTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 930 AM EST * AT 836 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF MEDORA...OR ABOUT 8 MILES EAST OF BEDFORD...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEYMOUR AT 855 AM EST THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL. LAWRENCE COUNTY EMERGENCY MANAGEMENT REPORTED NICKLE SIZE HAIL OCCURING WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3898 8643 3875 8635 3882 8584 3902 8582 $$ PUMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:10 AM EST, 5 hours 33 minutes earlier.
Area forecast discussion, May 5, 3:10 AM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 AM EST MON MAY 5 2003 WILL STORMS DEVELOP AGAIN THIS AFTERNOON. AN AREA OF THUNDERSTORMS WAS OVER THE FORECAST AREA EARLY THIS MORNING. STORMS SHOULD BE OUT OF THE AREA BY LATE MORNING. QUESTION IS IF STORMS WILL DEVELOP AGAIN THIS AFTERNOON. LOW PRESSURE WAS OVER IOWA EARLY THIS MORNING. A WARM FRONT EXTENDED SOUTHEAST FROM THE LOW THROUGH SOUTHWEST INDIANA. AN UPPER LOW WAS JUST NORTHWEST OF THE SURFACE LOW AND A SHORT WAVE EXTENDED SOUTHEAST INTO THE LOWER OHIO VALLEY. THUNDERSTORMS COVERED MUCH OF THE FORECAST AREA. STORMS SHOULD CONTINUE MOVING EAST THIS MORNING. STORMS WILL DECREASE BY LATE IN THE MORNING. THE WARM FRONT WILL CONTINUE TO MOVE NORTHEAST. MODELS CONTINUE TO FORECAST EXTREME INSTABILITY THIS AFTERNOON OVER THE AREA...BUT FORECAST LITTLE OR NO LIFT. WHILE SHEAR WEAKENS...SUPERCELLS COULD STILL FORM IN THE EXTREME INSTABILITY. INSTABILITY DECREASES TONIGHT. MODELS CONTINUE TO INDICATE LITTLE OR NO LIFT...SO STORMS NOT LIKELY TO CONTINUE INTO TONIGHT. A SURFACE BOUNDARY IS FORECAST NEAR THE OHIO RIVER LATER TONIGHT AND TUESDAY BY BOTH THE ETA AND GFS. WILL KEEP A CHANCE OF THUNDERSTORMS OVER THE SOUTH LATE TONIGHT AND TUESDAY. WILL BE SOME SUNSHINE LATER THIS MORNING AND THIS AFTERNOON. WILL GO WITH THE WARMER MET TEMPERATURES WHICH HAD BEEN PERFORMING BETTER THAN THE MAV UNTIL YESTERDAY. DEW POINTS SHOULD STAY HIGH TONIGHT...SO WARMER MET LOOKS BETTER. COULD BE MORE CLOUDINESS TOMORROW...BUT STILL EXPECT SOME AFTERNOON SUNSHINE. .IND...NONE. DS
Hazardous weather outlook, May 5, 5:51 AM EST, 2 hours 52 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 551 AM EST MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING. STORMS SHOULD REMAIN BELOW SEVERE THRESHOLDS THROUGH EARLY MORNING. STORMS COULD DEVELOP AGAIN LATE IN THE MORNING AND THIS AFTERNOON...AND BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER SOME PART OF CENTRAL INDIANA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS MORNING AND THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:27 PM EST | Severe Thunderstorm Warning | IND | Parke | 18 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.